Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 51, NWS Albuquerque, NM

December 1, 2018

NWS Albuquerque, NM issued this wind advisory at Dec 1, 2018, 2:46 AM MST. It took effect at Dec 1, 2018, 8:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2018, 2:46 AM MST (09:46 UTC)
In effect from
Dec 1, 2018, 8:00 AM MST
Expired
Dec 1, 2018, 5:00 PM MST
In force
9 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

699 
WWUS75 KABQ 010946
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
246 AM MST Sat Dec 1 2018

...WINDY CONDITIONS OVER PARTS OF NEW MEXICO TODAY...

NMZ529-533>537-020000-
/O.CAN.KABQ.WI.Y.0050.000000T0000Z-181201T1000Z/
/O.NEW.KABQ.WI.Y.0051.181201T1500Z-181202T0000Z/
Northeast Highlands-Guadalupe County-Quay County-Curry County-
Roosevelt County-De Baca County-
246 AM MST Sat Dec 1 2018

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 8 AM this morning to 5 PM MST
this afternoon. 

* LOCATION...Northeast Highlands, and Guadalupe, Quay, Curry,
  Roosevelt, and De Baca counties within New Mexico. 

* WINDS...Sustained from the west and northwest at 25 to 35 mph 
  with occasional gusts to 45 and 50 mph. 

* TIMING...Winds have decreased in speed early this morning, but
  are expected to re-strengthen by mid morning, remaining strong
  through the mid afternoon. Winds should diminish by the early 
  evening. 

* VISIBILITY...Localized dust prone areas such as recently plowed
  fields and construction sites could observe periodic blowing 
  dust with occasional reductions in visibility down to 3 to 5 
  miles. 

* LOCAL IMPACTS...Strong cross winds will be possible on north 
  to south and northeast to southwest oriented roads. Areas of 
  blowing dust will reduce visibility at times, and loose and 
  lightweight items could be blown about or become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ538-011100-
/O.CAN.KABQ.WI.Y.0050.000000T0000Z-181201T1000Z/
Chaves County Plains-
246 AM MST Sat Dec 1 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

Winds have decreased in speed early this morning, and therefore
the wind advisory has been cancelled. Winds are expected to re-
strengthen later this morning with occasional gusts of 35 to 40
mph, but overall speeds will not be as high as what was observed
on Friday.

$$

NMZ514-020000-
/O.EXB.KABQ.WI.Y.0050.181201T1000Z-181202T0000Z/
Southern Sangre de Cristos above 9500 feet-
246 AM MST Sat Dec 1 2018

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect until 5 PM MST this afternoon. 

* LOCATION...Southern Sangre de Cristo mountains. 

* WINDS...Sustained from the west northwest at 25 to 35 mph with
  occasional gusts to 50 mph. 

* TIMING...Strong and gusty winds will continue today, likely
  peaking in the late morning and early afternoon. Winds will
  decrease in the early evening.

* VISIBILITY...No visibility reductions are expected. 

* LOCAL IMPACTS...Strong cross winds will be possible on north to
  south and northeast to southwest oriented roads. Loose and 
  lightweight items could be blown about or become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ515-521-523-526-539-540-020000-
/O.EXT.KABQ.WI.Y.0050.000000T0000Z-181202T0000Z/
East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains-
Central Highlands-South Central Mountains-Eastern Lincoln County-
Southwest Chaves County-
246 AM MST Sat Dec 1 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* LOCATION...East Slopes Sangre de Cristo Mountains, Sandia/Manzano
  Mountains, Central Highlands, South Central Mountains, Eastern 
  Lincoln County, Southwest Chaves County. 

* WINDS...Sustained from the west northwest at 25 to 35 mph with
  occasional gusts to 50 mph. 

* TIMING...Strong and gusty winds will continue today, likely
  peaking in the late morning and early afternoon. Winds will
  decrease in the early evening. 

* VISIBILITY...Widespread reductions in visibility are not
  expected in these areas. 

* LOCAL IMPACTS...Strong cross winds will be possible on north to
  south and northeast to southwest oriented roads. Loose and 
  lightweight items could be blown about or become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
2 follow-up statements
370 
WWUS75 KABQ 011457
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
757 AM MST Sat Dec 1 2018

...WINDY CONDITIONS OVER PARTS OF NEW MEXICO TODAY...

NMZ522-532-020000-
/O.EXA.KABQ.WI.Y.0051.181201T1500Z-181202T0000Z/
Estancia Valley-Eastern San Miguel County-
757 AM MST Sat Dec 1 2018

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect until 5 PM MST this afternoon. 

* LOCATION...Estancia Valley and Eastern San Miguel County. 

* WINDS...Sustained from the west and northwest at 25 to 35 mph 
  with occasional gusts to 45 and 50 mph. 

* TIMING...Winds are expected to re-strengthen by mid morning, 
  remaining strong through the mid afternoon. Winds should 
  diminish by the early evening. 

* VISIBILITY...Localized dust prone areas such as recently 
  plowed fields and construction sites could observe periodic 
  blowing dust with occasional reductions in visibility down to 
  3 to 5 miles. 

* LOCAL IMPACTS...Strong cross winds will be possible on north 
  to south and northeast to southwest oriented roads. Areas of 
  blowing dust will reduce visibility at times, and loose and 
  lightweight items could be blown about or become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ529-533>537-020000-
/O.CON.KABQ.WI.Y.0051.181201T1500Z-181202T0000Z/
Northeast Highlands-Guadalupe County-Quay County-Curry County-
Roosevelt County-De Baca County-
757 AM MST Sat Dec 1 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* LOCATION...Northeast Highlands, and Guadalupe, Quay, Curry, 
  Roosevelt, and De Baca counties within New Mexico. 

* WINDS...Sustained from the west and northwest at 25 to 35 mph 
  with occasional gusts to 45 and 50 mph. 

* TIMING...Winds have decreased in speed early this morning, but 
  are expected to re-strengthen by mid morning, remaining strong 
  through the mid afternoon. Winds should diminish by the early 
  evening. 

* VISIBILITY...Localized dust prone areas such as recently 
  plowed fields and construction sites could observe periodic 
  blowing dust with occasional reductions in visibility down to 
  3 to 5 miles. 

* LOCAL IMPACTS...Strong cross winds will be possible on north 
  to south and northeast to southwest oriented roads. Areas of 
  blowing dust will reduce visibility at times, and loose and 
  lightweight items could be blown about or become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ514-515-521-523-526-539-540-020000-
/O.CON.KABQ.WI.Y.0050.000000T0000Z-181202T0000Z/
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains-
Central Highlands-South Central Mountains-Eastern Lincoln County-
Southwest Chaves County-
757 AM MST Sat Dec 1 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* LOCATION...East Slopes Sangre de Cristo Mountains, 
  Sandia/Manzano Mountains, Central Highlands, South Central 
  Mountains, Eastern Lincoln County, Southwest Chaves County. 

* WINDS...Sustained from the west northwest at 25 to 35 mph with 
  occasional gusts to 50 mph. 

* TIMING...Strong and gusty winds will continue today, likely 
  peaking in the late morning and early afternoon. Winds will 
  decrease in the early evening. 

* VISIBILITY...Widespread reductions in visibility are not 
  expected in these areas. 

* LOCAL IMPACTS...Strong cross winds will be possible on north 
  to south and northeast to southwest oriented roads. Loose and 
  lightweight items could be blown about or become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
138 
WWUS75 KABQ 012350
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
450 PM MST Sat Dec 1 2018


NMZ522-529-532>537-020100-
/O.EXP.KABQ.WI.Y.0051.000000T0000Z-181202T0000Z/
Estancia Valley-Northeast Highlands-Eastern San Miguel County-
Guadalupe County-Quay County-Curry County-Roosevelt County-
De Baca County-
450 PM MST Sat Dec 1 2018

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Strong west and northwest winds will continue to gradually diminish
early this evening.

$$

NMZ514-515-521-523-526-539-540-020100-
/O.EXP.KABQ.WI.Y.0050.000000T0000Z-181202T0000Z/
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains-
Central Highlands-South Central Mountains-Eastern Lincoln County-
Southwest Chaves County-
450 PM MST Sat Dec 1 2018

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Strong west and northwest winds will continue to gradually diminish
early this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Nov 30, 10:27 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Nov 30, 10:27 PM MST, 4 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1027 PM MST Fri Nov 30 2018

.AVIATION...
06Z TAF CYCLE
Only a few light snow showers persist across northern and central
NM this evening. However, mountain obscurations will persist through
much of the overnight period. Brief MVFR cigs will be possible at
KGUP as well as across far NE NM where cigs may drop into the IFR
category. Strong westerly winds will continue overnight along and
east of the central mountain chain. Wind gusts will generally be in
the 30-35 kt range, but a few gusts may near 45kt. A decline in wind
speeds remains possible near or just before sunrise, but winds will
quickly ramp back up by late morning Saturday. W to NW winds of 25 to
30kts with gusts near 45 kts will be possible along and east of the
central mtn chain once again. Breezy to windy conditions are likely
across western NM as well, though speeds will not be as great as the
east. Another storm system will approach NM late Saturday night. Snow
will be possible Saturday night into Sunday across much of northern
and central NM with low visibility and mtn obscurations likely.

34

&&

.PREV DISCUSSION...333 PM MST Fri Nov 30 2018...
.SYNOPSIS...
Snow showers on the backside of a Pacific storm system will continue
over portions of central and especially northern New Mexico
overnight. Drier air will push into the state Saturday, ending the
showers and snow showers. Winds will continue to impact areas of the
state from the central mountain chain eastward through Saturday. By
Saturday night, another relatively cold Pacific storm system will
approach from the west with snow moving into western New Mexico
Saturday night and across the remainder of the area Sunday. Drier but
cold weather is forecast for early next week.

&&

.DISCUSSION...
Upper-level trough axis over eastern NM this afternoon. This feature
will continue to lift northeastward tonight. A trailing wave is
expected to keep mainly orographic snow showers going along west
facing slopes in the western and especially northern mountains
overnight. Snow showers continue to develop but tough to see keeping
the winter weather advisories past 5:00 pm MST.

Drier air moves in from the west Saturday, ahead of the next upper-
level trough on tap for Saturday night and Sunday. Most models agree
that a killer (~16C) mid-level baroclinic (temperature gradient)
zone sets up over/near I-40 Sunday. The exact location of this zone
will determine where the longer lived snow swath/band sets up during
the day Sunday. 12Z GFS develops the band along the I-40 corridor
from near Gallup east to ABQ and Clines Corners. 18Z GFS is a tad
farther south but consistent with developing this classic snow
making feature. Will hold off on any winter highlights for now but
Sunday is starting to look quite interesting for central and northern
NM where accumulating snow could become an issue for travel
along/near I-40 across the western two-thirds of the state.

Dry northwest flow aloft moves over for Monday but temperatures
remain cold, 10 to 20 degrees below average for the date. A slow
warming trend gets underway Tuesday and continues into Thursday. GFS
and ECMWF agree that the next storm system in the series will spread
rain and snow into western NM sometime on Thursday and across the
remainder of the forecast area Thursday night and Friday.

33

&&

.FIRE WEATHER...
As the storm system which brought rain and snow to western and
central New Mexico today passes to the east of the region tonight,
winds will be gusty overnight along and east of the central
mountains and in the middle Rio Grande Valley. Winds will gust to
between 20 and 25 mph in the Rio Grande Valley tonight and to
between 40 and 50 mph along and east of the central mountains.
Despite the increase in low level moisture after the storm, higher
winds tonight will mix drier air aloft with air near the surface
across these areas, and relative humidity recovery will only be fair
to good. Across the rest of the region, relative humidity recovery
will be very good to excellent.

Strong surface low pressure in eastern Kansas and strong winds aloft
Saturday will generate strong west winds east of the central
mountains with gusts ranging between 35 and 45 mph. Downsloping,
drying winds east of the central mountains will reduce afternoon
relative humidity to 20 to 30 percent in the eastern plains and
adjacent highlands. Afternoon relative humidity will be higher
across central and western New Mexico, where values will range from
30 to 40 percent in central New Mexico and 40 to 50 percent in
western New Mexico on Saturday. Ventilation rates Saturday will be
excellent east of the central mountains and fair to good to the
west.

A low pressure area will move southeastward from the Great Basin
late Saturday night and cross Colorado and northern New Mexico
Sunday and Sunday night. This storm system will being rain and snow
to western and central New Mexico Saturday night and to much of the
region Sunday and Sunday night. Precipitation will be mainly snow
north of I-40, and wetting amounts of precipitation are likely in
these areas. Afternoon relative humidity will be 30 to 40 percent
across the Middle Rio Grande Valley and the eastern plains Sunday,
and 40 to 60 percent across the rest of the area. Winds will be
breezy south of I-40 Sunday and generally light to the north.
Ventilation rates will be good to excellent south of I-40 on Sunday
and poor to fair to the north.

Cold, strong surface high pressure will move southeastward across
New Mexico from the central and northern Rockies Monday and Tuesday
with temperatures 10 to 20 degrees below normal. Winds will be light
Monday and Tuesday with ventilation rates poor on both days.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM MST Saturday for the following zones...
NMZ515-521-523-526-529-533>540.

&&
Hazardous weather outlook, Nov 30, 3:13 AM MST, 23 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
313 AM MST Fri Nov 30 2018

NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
313 AM MST Fri Nov 30 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A winter storm system will bring a band of snow to western New
Mexico this morning, impacting travel along the continental divide.
Several inches of snow accumulation atop the western high terrain
with light accumulations for surrounding lower elevations is likely
through the end of today. Strong west winds will also produce periods
of blowing snow at higher elevations of western and northern New
Mexico, reducing visibility. While wintry precipitation will be
limited to the western half of the state, eastern New Mexico will
also see strong west winds likely producing patchy blowing dust this
afternoon. Snow will become more tethered to the high terrain
tonight.

Travelers should take caution driving, with slick roads and temporarily
reduced visibility being the main hazards today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A secondary storm system will bring another round of snow to northern
New Mexico late Saturday night through Sunday. Roads may be slick and
hazardous across the high terrain. Temperatures will fall well below
normal for the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:23 AM MSTWinter Storm WatchABQ12 hr
Dec 1, 3:01 PM MSTWinter Storm WarningABQ26 hr
Dec 1, 3:01 PM MSTWinter Weather AdvisoryABQ37 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.